Levothyroxine: Hi, I’ve recently been taking... - Thyroid UK

Thyroid UK
109,154 members126,800 posts

Levothyroxine

Izzypop
Izzypop

Hi,

I’ve recently been taking levothyroxine but my dose was too high and has now been reduced to 75 mcg(I have been taking 125mcg).

For two days before it was reduced I didn’t take it at all and I felt very good,clear headed and not very achy and stiff(I’ve been suffering from both for weeks now and it was getting worse)however,after taking today’s new dose of 75mcg I feel worse than ever.ive mentioned this at two different appointments to two different docs but my docs don’t believe it’s the Levothyroxine making me ache and stiff.what can I do?

Any advice greatfully received x

17 Replies
oldestnewest

Who said your dose was too high? What were your levels? Can you post them on here, with the ranges, please? Then we'll know more what we're talking about.

You doctor reduced your dose by too much. Reductions should only be by 25 mcg every six weeks. That could be part of what's making you feel bad. But, also, if your doctor wasn't doing the right tests, it could have been that you needed an increase, rather than a decrease. That's why we should always get print-outs of our results, so that we know exactly what was tested, and exactly what the results were. If you live in the UK, it is your legal right to have a copy.

The fact that you felt better when you stopped levo for two days, doesn't mean anything. That's what usually happens - and not with just levo, but also with T3 and NDT. It's a phenomena that no-one can explain. But the well-being doesn't last. Sooner or later, the hypo symptoms start creeping back in. :)

ShinyB
ShinyB
in reply to greygoose

That last bit about feeling better when coming off thyroid hormones - what is that about?! I know you don't know, but why why why?! I recently had the exact same thing with T3 for a day when I had an NHS test coming up so skipped a day's dose. I felt so much better that I then reduced how much i was taking and have been feeling a lot brighter since, for about a week now. I'm rather deflated to read it probably won't last.... Sigh.

Izzypop
Izzypop
in reply to ShinyB

I feel your pain! I was so poorly with other things for so long that I didn’t realise just how bad I feel on the Levo,till I stoped it,first day I felt better but second I felt better than I have for about 18 months! My joints are all stiff,my muscles ache and my head is pounding and face feels like it’s on fire.youve gotta laugh or you’d cry!! Hope it lasts if you do decide to stay off it or maybe you could just try a different brand?? X

ShinyB
ShinyB
in reply to Izzypop

Urgh I definitely didn't fare well with levothyroxine - had never felt worse when I increased my dose. When I looked at my fT4 to fT3 conversion rate, it was not very good, so I think a fair bit of the T4 was converting to Reverse T3. So since then I've been trying being on T3 only. Was v surprised that I felt better when lowering it. And now forlorn to read above that it might not last! Yes, you do have to laugh. It's like the weirdest magic roundabout I've ever been on lol. Onwards and upwards, hopefully! Best of luck to you :)

greygoose
greygoose
in reply to ShinyB

I was on rather a high dose of T3 only at one point - not going to say how much, but high. Due to circumstances, I stopped taking it. At first, I didn't notice it, because I was so ill with non-thyroidal problems, at that time. But, when they got better, I did feel so good, I went into denial about my Hashi's - pretty silly considering the blood test results, but these things happen. I stayed of all thyroid hormone for six weeks, until suddenly, all the weight I'd lost during my illness started to come back in a rush. I got my bloods done and my TSH was about 45! So, I started taking T3 again. We can't escape it, it always comes back. :(

ShinyB
ShinyB
in reply to greygoose

I'm stamping my foot here petulantly!

I understand the denial. We spend so long feeling sh*te that we grab hold of feeling good and cling on like, well, like a clingon lol.

greygoose
greygoose
in reply to ShinyB

lol

Izzypop
Izzypop
in reply to greygoose

😆You’re not bloody kidding! Funny thing is though that I didn’t realise how good I felt and now I just feel shite again🙄😆

greygoose
greygoose
in reply to Izzypop

Well, reading your responses below, I'm not surprised. You dosing has been completely mishandled, and your body is probably extremely confused.

SlowDragon
SlowDragonAdministrator

When were you diagnosed as hypothyroid?

How long since you started on Levothyroxine

Can you add most recent blood test results and ranges for TSH, FT4 and FT3

Also do you know if you have autoimmune thyroid disease also called Hashimoto's diagnosed by high thyroid antibodies

Have you had vitamin D, folate, ferritin and B12 tested. These are often too low and need to be improved to help thyroid hormones work. Especially if you have Hashimoto's

Normally we start on 50mcg dose Levothyroxine . This is increased slowly in 25mcg steps over many weeks/months. Most patients eventually need somewhere between 100mcg and 200mcg. It can require extremely fine tuning of dose to get balanced

If reducing or increasing dose, the maximum amount of change should be 25mcg in any one go

Reducing from 125mcg to 75mcg is a massive drop

Izzypop
Izzypop
in reply to SlowDragon

Hi,I was diagnosed end of April after being tested for 9 things,ferritin,b12,thyroid,kidney function,liver function.had blood transfusion day after my tests were sent in due to anaemia,and low red blood cell count.I’ve had 7 injections of b12 over 2 weeks at beginning,my vit d,b12 and iron are all normal now but still on vit d and iron but red blood count is borderline.all I can tell you is my thyroid level was 21 and he said if it gets below 10 it’s not good.hope this helps😊

Ps.i weigh 8 stone 4 doc said this was relevant

SlowDragon
SlowDragonAdministrator
in reply to Izzypop

So if you were diagnosed in April this year what dose of Levothyroxine did you start on?

Usually recommended in NHS guidelines to start on 50mcg Levothyroxine and increase slowly.

beta.nhs.uk/medicines/levot...

What brand of Levo are you taking?

Many people find Levothyroxine brands are not interchangeable.

Once you find a brand that suits you, best to make sure to only get that one at each prescription. Watch out for brand change when dose is changed or at repeat prescription

Always take Levo on empty stomach and then nothing apart from water for at least an hour after.

Many take early morning on waking, but it may be more convenient and possibly more effective taken at bedtime

verywell.com/should-i-take-...

Suggest you get printed copies of your blood test results and ranges and come back with new post

Essential to find out if you have had thyroid antibodies tested too. If not they need testing

Izzypop
Izzypop
in reply to SlowDragon

Started on 50 mcg end April and increased by 25 mcgs at fortnightly intervals,so was taking 125 then missed two days and took 75mcg today and feel shocking.

I’ll ask for my results,having bloods done again Monday so week from then.thanks so much!

Izzypop
Izzypop
in reply to Izzypop

The 50 mcg are actavis and the 25 mcg are mercury ??

SlowDragon
SlowDragonAdministrator
in reply to Izzypop

Do you know what brand you had when on 125mcg?

At least nether are Teva brand - definitely this one avoid unless lactose intolerant

SlowDragon
SlowDragonAdministrator
in reply to Izzypop

Dose should only be increased after 6-8 weeks MINIMUM at each dose

Usually GP's are too cautious, your GP is the reverse and too keen

It takes a minimum of 6 weeks for our body to adjust to each increase

There's no point doing any thyroid tests unless been 6 weeks on same dose

All thyroid tests should ideally be done as early as possible in morning and fasting.

When on Levothyroxine, don't take in the 24 hours prior to test, delay and take straight after. This gives highest TSH, lowest FT4 and most consistent results. (Patient to patient tip, GP will be unaware)

Izzypop
Izzypop
in reply to SlowDragon

Ah ok thanks so much!

You may also like...